Treatment of drug-induced Parkinsonism in elderly persons - adapted from the American Journal of Med

Date: Oct, 1995

Institutionalized elderly persons, especially those with dementia, are often given neuroleptic agents to control behavior, although evidence supporting the usefulness of this approach is mediocre at best. Neuroleptics are known to cause extrapyramidal symptoms that imitate the symptoms of Parkinson's disease. Treatment of these side effects is accomplished in a number of ways: reducing the dose of neuroleptic, substituting a different neuroleptic, treating the symptoms with sedative-hypnotic drugs or using nonpharmacologic methods of behavior control.

Alternatively, anticholinergic medications or dopaminergic agonists can be given to alleviate the dopamine deficit occurring in drug-induced parkinsonism. These two strategies are, of course, not recommended, as the former is associated with severe anticholinergic side effects and the latter does not address the underlying problem in drug-induced parkinsonism, which is blockade of the dopaminergic receptors themselves. Avorn and colleagues conducted a case-control study to determine the frequency of treatment for drug-induced parkinsonism in elderly persons.

Included in the study were 5,479 Medicaid patients between the ages of 65 and 99 who received, for the first time, treatment for parkinsonian symptoms. These patients were matched with similarly aged patients who did not receive antiparkinsonian medication. Patients who received amantadine alone, which is often used for the treatment of influenza, were excluded. Patients with a diagnosis of schizophrenia were also excluded. Thus, 3,512 patients were studied, along with 16,417 control subjects.

Patients who received a prescription for a neuroleptic agent, compared with patients not receiving neuroleptics, were more than five times as likely to receive a medication for parkinsonian symptoms within 90 days. Women, nonwhite patients and persons over 85 years of age were less likely to receive antiparkinsonian medications.

Agents given for parkinsonism were also studied separately; anticholinergic medications (usually trihexyphenidyl or benztropine) were compared with doparninergic agents (usually levodopa or carbidopa-levodopa). Nearly one-third of patients (31.3 percent) received dopaminergic drugs for the treatment of Parkinson's disease, even though they had started taking neuroleptic medication within the preceding three months. Also striking was the finding that over two-thirds of these patients (71 percent) continued to receive prescriptions for neuroleptic medications after they had started taking a dopaminergic drug.

When the authors studied neuroleptic medications individually, they found that the long-acting depot preparations were more likely to lead to the need for treatment of parkinsonian symptoms. Of the orally administered neuroleptics, haloperidol was the most likely to result in a need for later treatment of parkinsonism, and chlorpromazine was the least likely. This finding, of course, confirms the link between drug potency and the development of extrapyramidal symptoms.

The study findings underscore the common practice of prescribing additional drugs to treat side effects in elderly persons. Unfortunately, anticholinergic medications, with their concomitant side effects, are often prescribed for patients with parkinsonian symptoms. Even more alarming is that apparent misdiagnosis of idiopathic Parkinson's disease is not uncommon, and these symptoms are often treated inappropriately. (American Journal of Medicine, July 1995, vol. 99, p. 48.)

COPYRIGHT 1995 American Academy of Family PhysiciansCOPYRIGHT 2004 Gale Group

 
© 2006, DrPlace.com, All Rights Reserved.